Encyclopedia of Clinical Neuropsychology

2011 Edition
| Editors: Jeffrey S. Kreutzer, John DeLuca, Bruce Caplan

Neuroleptic Malignant Syndrome

  • Stephanie A. Kolakowsky-Hayner
Reference work entry
DOI: https://doi.org/10.1007/978-0-387-79948-3_1774

Synonyms

Definition

Neuroleptic malignant syndrome (NMS) is an extremely rare, but highly dangerous and potentially fatal, adverse reaction to treatment with neuroleptic drugs. It is characteristically associated with typical antipsychotic drugs such as olanzapine, risperidone, and aripiprazole, but also occurs with newer atypical antipsychotics. Usually, it occurs within 2 weeks of initiation of a drug or a change in drug dose. NMS is more common in men than women, in persons with pre-existing medical and neurologic disorders, mental retardation, agitation, and iron deficiency. Symptoms often include fever, rigidity, labile mood, increased heart rate, and changes in consciousness or mental state. NMS is of import to neuropsychologists secondary to the high rate of prescriptions dispensed to treat schizophrenia and other neuropsychiatric disorders. Further, while most people who experience NMS recover in a relatively short period of time (e.g., 2–3 weeks)...

This is a preview of subscription content, log in to check access.

References and Readings

  1. Abu-Kishk, I., Toledano, M., Reis, A., Daniel, D., & Berkovitch, M. (2004). Neuroleptic Malignant Syndrome in a child treated with an atypical antipsychotic. Journal of Toxicology – Clinical Toxicology, 42(6), 921–925.PubMedGoogle Scholar
  2. Joshi, P., Capozzoli, J., & Coyle, J. (1991). Neuroleptic Malignant Syndrome: Life-threatening complication of neuroleptic treatment in adolescents with affective disorder. Pediatrics, 87(2), 235.PubMedGoogle Scholar
  3. Kaufman, K., Levitt, M., Schiltz, J., & Sunderram, J. (2006). Neuroleptic Malignant Syndrome and Serotonin Syndrome in the critical care setting: Case analysis. Annals of Clinical Psychiatry, 18(3), 201–204.PubMedGoogle Scholar
  4. Morris, E., Green, D., & Graudins, A. (2009). Neuroleptic Malignant Syndrome developing after acute overdose with Olanzapine and Chlorpromazine. Journal of Medical Toxicology, 5(1), 27–31.PubMedCentralPubMedGoogle Scholar
  5. Murray, J. (1987). Neuroleptic Malignant Syndrome. Journal of General Psychology, 114(1), 39.PubMedGoogle Scholar
  6. Spittler, K. (2009). Neuroleptic Malignant Syndrome should be considered in children. Neuropsychiatry Reviews, 10(1), 10.Google Scholar
  7. Trollor, J., Xiaohua, C., & Sachdev, P. (2009). Neuroleptic Malignant Syndrome associated with atypical antipsychotic drugs. CNS Drugs, 23(6), 477–492.PubMedGoogle Scholar
  8. Ty, E., & Rothner, A. (2001). Neuroleptic Malignant Syndrome in children and adolescents. Journal of Child Neurology, 16(3), 157–163.PubMedGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • Stephanie A. Kolakowsky-Hayner
    • 1
  1. 1.Director, Rehabilitation ResearchSanta Clara Valley Medical Center Rehabilitation Research CenterSan JoseUSA